According to court records, the woman, now 47, visited the hospital in Gyeonggi Province for a medical exam in June 2013. After undergoing a gastroscopy while sedated, the patient was in recovery when a nurse injected her with Vecaron.
Vecaron is a neuromuscular blocker used to relieve muscle stiffness and reduce muscle spasms during surgery, anesthesia or intubation. The drug should not be used in patients who are recovering from surgery, according to medical experts.
The injection reportedly caused the patient to experience cardiac arrest, ultimately leading to severe brain damage. The patient fell into a coma and still remains in that state, according to news reports.
The family -- the patient’s husband and two children -- sued the hospital and medical staff involved for medical negligence.
Authorities said the doctor who oversaw the nurse was not an anesthesiologist, but a physician trained in family medicine. During police questioning, he claimed to have mistaken Vecaron for a simple painkiller.
The medical staff did not check the patient’s vital signs for a full 14 minutes after administering the injection, according to police and court records.
By Catherine Chung (firstname.lastname@example.org)